Alert archive / Virginia / Flash Flood Warnings in 2009

Flash Flood Warning 91, NWS Blacksburg, VA

August 17, 2009Bath County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Aug 17, 2009, 7:59 PM EDT for Bath County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2009, 7:59 PM EDT (23:59 UTC)
Expired
Aug 17, 2009, 11:16 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Bath County, VA

The radar

The Roanoke radar (KFCX), 125 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 12.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2009-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 674 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2009-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
674 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 172359
FFWRNK
VAC017-180400-
/O.NEW.KRNK.FF.W.0091.090817T2359Z-090818T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
759 PM EDT MON AUG 17 2009

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL BATH COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL MIDNIGHT EDT.

* AT 757 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED                
  AREA. RAINFALL AMOUNTS OF 2 TO 3 INCHES HAVE FALLEN ACROSS PARTS   
  OF WESTERN PART OF THE COUNTY AND ANOTHER 2 INCHES IS POSSIBLE.    
  THIS MAY BE ENOUGH TO CAUSE FLASH FLOODING ALONG BACK CREEK        
  AND LITTLE BACK CREEK.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNTAIN
  GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

STAY AWAY FROM DRAINAGE DITCHES...STORM SEWERS OR STREAMS...AS THEY
CAN BECOME DEADLY TORRENTS AFTER HEAVY RAIN.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3818 7977 3799 7974 3803 7997 3807 7997
      3810 7993 3812 7994 3817 7992

$$

JH
2 follow-up statements
000 
WGUS71 KRNK 180101
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
901 PM EDT MON AUG 17 2009

VAC017-180400-
/O.CON.KRNK.FF.W.0091.000000T0000Z-090818T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BATH VA-
901 PM EDT MON AUG 17 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR 
WEST CENTRAL BATH COUNTY...

AT 857 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT SHOWERS AND THUNDERSTORMS WERE DIMINISHING OVER THE WARNED 
AREA. HOWEVER RUNOFF FROM EARLIER HEAVY RAIN MAY CAUSE FLASH 
FLOODING ESPECIALLY NEAR BACK CREEK OVER THE NEXT HOUR OR TWO. RADAR 
INDICATED THAT UP TO 4 INCHES OF RAIN HAD FALLEN BETWEEN MOUNTAIN 
GROVE AND LAKE MOOMAW SINCE 7 PM. SOME ADDITIONAL LIGHT RAIN WILL 
CONTINUE OVER THE NEXT HOUR BUT AMOUNTS SHOULD BE LESS THAN ONE 
QUARTER OF AN INCH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNTAIN
GROVE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3818 7977 3799 7974 3803 7997 3807 7997
      3810 7993 3812 7994 3817 7992

$$

JH
000 
WGUS71 KRNK 180316
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1116 PM EDT MON AUG 17 2009

VAC017-180325-
/O.CAN.KRNK.FF.W.0091.000000T0000Z-090818T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BATH VA-
1116 PM EDT MON AUG 17 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WEST CENTRAL BATH 
COUNTY...

EARLIER HEAVY RAIN HAS ENDED OVER THE REGION. CREEKS AND STREAMS 
SHOULD BE RECEDING ACROSS THE WARNED AREA...THUS THE FLASH FLOOD 
WARNING HAS BEEN CANCELLED.

LAT...LON 3818 7977 3799 7974 3803 7997 3807 7997
      3810 7993 3812 7994 3817 7992

$$

JH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 7:16 PM EDT, 43 minutes earlier.

Area forecast discussion, Aug 17, 7:16 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
716 PM EDT MON AUG 17 2009

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN OVER THE AREA INTO MIDWEEK...WITH
INCREASING MOISTURE FROM THE SOUTH AND WEST. A FRONT WILL
APPROACH THE REGION THURSDAY...BUT IS NOT EXPECTED TO MOVE
THROUGH THE AREA UNTIL THE WEEKEND.

&&

.NEAR TERM /THROUGH TUESDAY/...
QUICK UPDATE TO LOWER POPS ACROSS THE WEST WHERE COVERAGE HAS
FADED IN RESPONSE TO SHEAR AXIS AND BEST CONVERGENCE SHIFTING
EAST. WILL KEEP HIGH END CHANCE POPS ALONG/EAST OF THE BLUE RIDGE
FOR A FEW MORE HOURS TO COVER SCATTERED TSRA INTO THE EVENING. NO
ADDED CHANGES FOR NOW. PREVIOUS DISCUSSION BELOW...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON IN
UNSTABLE AIR ACROSS WESTERN HIGHER TERRAIN. DECIDED TO INCREASE
POPS THIS EVENING WITH A WEAK SOUTHWEST FLOW...LOW LEVEL
CONVERGENCE AND MOISTURE POOLING ACROSS THE SOUTHWEST AND FAR WEST
OF THE CWA. PLACED LIKELY POPS IN THE NC MTNS AS SEEN ON THE NAM
AND WRFARW- RNK. WITH LIGHT FLOW AND PWATS AROUND 1.3 INCHES...ANY
STORM THAT DEVELOP COULD BE A SLOW MOVER WITH LOCALLY HEAVY RAINS.
IN THE HWO... CONTINUED THE HEAVY RAIN MENTION OF 1 TO 3 INCHES OF
RAIN WITH THUNDERSTORMS.

CONVECTION WILL BE DIURNAL...WITH THE LOSS OF HEATING GRADUALLY
TAPER IT OFF TONIGHT.  ANOTHER WARM AND MUGGY NIGHT EXPECTED WITH
LOWS RANGING THROUGH THE 60S...CLOSE TO MET MOS. WITH CONVECTION AND
DEBRIS CLOUDS IN THE AREA...FOG MAY NOT BE AS WIDESPREAD AS THE PAST
FEW NIGHTS.

ON TUESDAY...CONVECTION WILL CONTINUE TO BE DIURNALLY DRIVEN AND
CONFINED MAINLY TO HIGHER TERRAIN ACROSS THE WEST WHICH WILL BE
CLOSER TO THETA-E RIDGE AND WHERE LOCALIZED UPWARD VERTICAL MOTION
FIELDS WILL BE MAXIMIZED BY DIFFERENTIAL HEATING. DECIDED TO ADD
MENTION SOME LOCALLY HEAVY RAIN WITH THUNDERSTORMS. HIGH
TEMPERATURES WILL RANGE FROM AROUND 80 DEGREES OVER THE HIGHER
ELEVATIONS...TO THE LOWER 90S OUT ACROSS THE PIEDMONT.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
HIGH PRESSURE CENTERED OVER THE REGION WILL GRADUALLY WEAKEN AND
SLIDE SOUTHEAST. THIS WILL OPEN THE DOOR TO THE GULF OF MEXICO
WITH DEEP TRANSPORT OF MOISTURE FLOWING NORTHWARD AROUND THE
PERIMETER OF THE SURFACE RIDGE...PWATS INCREASING TO AROUND 2
INCHES BY WEDNESDAY NIGHT. REMNANT TROPICAL MOISTURE (WHATS LEFT OF
CLAUDETTE) WILL ALSO FLOW NORTHWARD INTO THE TN VALLEY...AND WILL
LIKELY ENHANCE PRECIP POTENTIAL AND RATES FOR MID
WEEK...ESPECIALLY MTNS AND INTO THE TN/OH VALLEYS WHERE THE
VERTICAL MOITION IS FCST TO THE THE GREATEST.

WITH ONLY MARGINALLY UNSTABLE AIR MASS AND LACK OF APPRECIABLE
DYNAMIC FORCING...ANY SHOWER OR THUNDERSTORM ACTIVITY WILL CONTINUE
TO BE DIURNALLY DRIVEN AND CONFINED MAINLY TO HIGHER TERRAIN
ACROSS THE SOUTHWEST AND WEST WHICH WILL BE CLOSER TO THETA-E
RIDGE AND WHERE LOCALIZED UPWARD VERTICAL MOTION FIELDS WILL BE
MAXIMIZED BY DIFFERENTIAL HEATING AND UPSLOPING AS LOWER ATMOSPHERIC
WINDS VEER INTO THE SOUTHWEST.

AS UPPER TROF AND ASSOCIATED COLD FRONT BEGINS TO APPROACH THE
AREA FROM THE NORTHWEST ON THURSDAY...AND AS SURFACE RIDGE MOVES
OFFSHORE AND UPPER RIDGE FLATTENS AND DRIFTS SOUTH IN RESPONSE...
INCREASING WESTERLY STEERING WINDS AND MOISTENING ATMOSPHERIC
PROFILE WILL SUPPORT BETTER TRANSPORT OF STORMS EAST TO THE
PIEDMONT. UNTIL THAT TIME...ANY STORMS THAT MAY DEVELOP OVER THE
PIEDMONT SHOULD REMAIN ISOLATED IN NATURE...WITH THE HIGHER THREAT
REMAINING OVER THE WESTERN AND SOUTHWESTERN MOUNTAINS AND
FOOTHILLS.

LITTLE CHANGE IN TEMPERATURES EXPECTED FROM DAY TO DAY...WITH
DAYTIME HIGH TEMPERATURES RANGING FROM THE UPPER 70S TO LOWER 80S
OVER THE HIGHER ELEVATIONS...TO THE LOWER 90S OUT ACROSS THE
PIEDMONT. OVERNIGHT LOWS WILL MAINLY BE IN THE 60S...CLOSER TO 60 IN
THE MOUNTAINS AND CLOSER TO 70 IN THE PIEDMONT. METMOS...MAVMOS...
AND LOCAL MOSMOS GUIDANCE FAIRLY SIMILAR THROUGH THE MID RANGE
PERIOD AND GENERALLY ACCEPTED WITH LITTLE CHANGES NEEDED.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AMPLIFYING GREAT LAKES TROF WILL MOVE STEADILY EAST ACROSS ERN
CONUS. HPC IS USING THE TIMING AND RELIABLILITY OF THE ECMWF
DURING THIS PERIOD WITH A FAIRLY STRONG FRONT CROSSING OUR CWA
EITHER FRIDAY OR EARLY SATURDAY. THIS UPPER TROF WILL LIKELY
BECOME THE STEERING MECHANISM FOR ANY TROPICAL SYSTEM THAT WOULD
APPROACH FROM THE SOUTHEAST.

PLEASE CONSULT LATEST TPC ADVISORIES/DISCUSSIONS FOR UP TO DATE
INFO REGARDING TROPICS.

FOR NOW WILL FOCUS THE HIGHEST POPS FRIDAY...THEN GRADUALLY
DECREASE POPS BY LATE IN THE WEEKEND...NOT TOTALLY RELINQUISHING
THE THREAT UNTIL CONFIDENT THE FRONT WILL COMPLETELY CLEAR THE
AREA.

&&

.AVIATION /23Z MONDAY THROUGH SATURDAY/...
BANDS OF CONVECTION CONTINUE TO DRIFT EAST INTO THE PIEDMONT ATTM
AS WELL AS ACROSS THE NORTH ALONG OLD SHEAR AXIS. EXPECT MUCH OF
THIS ACTIVITY TO MAINLY AFFECT THE KLWB-LYH-KDAN CORRIDOR IN THE
NEXT COUPLE OF HOURS BEFORE LOSS OF HEATING CAUSES THINGS TO FADE.
THIS WILL RESULT IN A PERIOD OR TWO OF MVFR/IFR AT THESE SITES
PENDING PROXIMITY OF THE CONVECTION WITH MAINLY VFR ESLW INTO
EARLY THIS EVENING. LEFTOVER MOISTURE AND SOME CLEARING SHOULD
ALLOW FOR ADDED FOG DEVELOPMENT BY MIDNIGHT...WITH LOCALLY DENSE
IFR/LIFR IN SPOTS THAT SAW EARLIER RAINFALL. THEREFORE HAVE INCLUDED
A PERIOD OF LOWER VSBYS AND PERHAPS CIGS ACROSS THE EAST AS WELL
AS KBLF. EXPECT SOME SPOTTY FOG AROUND KROA BUT THINK THEY SHOULD
REMAIN VFR FOR NOW. FOG AND LOW CLOUDS SHOULD LIFT BY 14Z TUESDAY
WITH VFR SCTD/BKN CU DEVELOPING INTO THE AFTERNOON. MOISTURE
ASSOCIATED WITH THE WEAKENENING UPSTREAM COLD FRONT WILL APPROACH
LATER TUESDAY WHICH SHOULD GIVE SOME SUPPORT TO AT LEAST SCTD TSRA
OVER THE WEST FROM LATE MORNING ON. THUS INCLUDING A CB OR VCNTY
MENTION THERE. EXPECT LESS COVERAGE OVER THE EAST IN THE WAKE OF
THE PASSING VORT SO WONT ADD CB MENTION AT KLYH/KDAN SINCE
LOOKING AT MAINLY ISOLATED COVERAGE.

THIS PATTERN LINGERS INTO MUCH OF THE MID AND LATE WEEK AS THE
MAIN AXIS OF DEEP MOISTURE LINGERS JUST WEST OF THE MOUNTAINS.
THEREFORE APPEARS A PERSISTENT SCENARIO OF DAILY SHRA/TSRA ESPCLY
WEST AND MORE ISOLATED COVERAGE OVER THE EAST WED THRU THUR. A
COLD FRONT PUSHES INTO THE AREA BY WEEKS END WITH POSSIBLY MORE
WIDESPREAD SHRA/TSRA ON FRIDAY. COOLER AND LESS HUMID AIR WILL
ARRIVE DURING THE WEEKEND INTO EARLY NEXT WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ/KK
NEAR TERM...JH/KK
SHORT TERM...PM/WERT
LONG TERM...PM
AVIATION...JH/JJ/KK
Hazardous weather outlook, Aug 17, 12:29 PM EDT, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1229 PM EDT MON AUG 17 2009

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-181630-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
1229 PM EDT MON AUG 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE MOUNTAINS... WITH
ISOLATED STORMS OVER THE PIEDMONT. STORMS WILL MOVE VERY SLOWLY
AND MAY BE ACCOMPANIED BY LOCALLY HEAVY RAIN. BECAUSE OF THE SLOW
MOTION OF THE STORMS...HIGHLY LOCALIZED RAINFALL TOTALS OF ONE TO
THREE INCHES ARE POSSIBLE. THE HEAVY RAINFALL IN A RELATIVELY
SHORT PERIOD OF TIME MAY BE SUFFICIENT TO PRODUCE LOCALIZED
FLOODING IN LOW LYING AREAS AND IN AREAS OF POOR DRAINAGE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 17, 5:12 PM EDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
512 PM EDT MON AUG 17 2009

VAZ011-014-018-172215-
CRAIG VA-GILES VA-MONTGOMERY VA-
512 PM EDT MON AUG 17 2009

...STRONG THUNDERSTORMS WILL AFFECT CRAIG...GILES AND MONTGOMERY
COUNTIES...

AT 510 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES
NORTHEAST OF MOUNTAIN LAKE TO 3 MILES NORTHWEST OF SHAWSVILLE...
MOVING NORTHEAST AT 5 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THESE STORMS WILL BE NEAR ELLISTON AROUND 555 PM...ELLISTON-LAFAYETTE
AROUND 610 PM AND SIMMONSVILLE AROUND 615 PM.

LAT...LON 3743 8039 3724 8020 3715 8031 3726 8052
      3723 8074 3736 8079

EXPERIMENTAL

DS
Special weather statement, Aug 17, 5:56 PM EDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
556 PM EDT MON AUG 17 2009

VAZ034-044>046-058-059-172300-
APPOMATTOX VA-BEDFORD VA-CAMPBELL VA-CHARLOTTE VA-HALIFAX VA-
PITTSYLVANIA VA-
556 PM EDT MON AUG 17 2009

...STRONG THUNDERSTORMS WILL AFFECT APPOMATTOX...BEDFORD...
CAMPBELL...CHARLOTTE...HALIFAX AND PITTSYLVANIA COUNTIES...

AT 554 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
NORTH OF RUSTBURG TO 8 MILES WEST OF BROOKNEAL TO 5 MILES NORTHEAST
OF PENHOOK...MOVING EAST AT 5 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR RUSTBURG AROUND 600 PM...GLADYS AROUND 615
PM...PITTSVILLE AROUND 645 PM AND CONCORD AROUND 700 PM.

LAT...LON 3677 7895 3700 7961 3702 7960 3745 7916
      3741 7913 3738 7912 3740 7911 3741 7910
      3739 7907 3742 7907 3743 7904 3727 7875

EXPERIMENTAL

DS
Local storm report, Aug 17, 6:35 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
635 PM EDT MON AUG 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             2 WNW SHAWSVILLE        37.18N 80.30W
08/17/2009  E0.75 INCH       MONTGOMERY         VA   PUBLIC

            DIME TO PENNY SIZE HAIL PILED UP ON PORCH OF A HOME ON
            FRIENDSHIP ROAD JUST WEST OF INTERSTATE 81.

&&

SK
Special weather statement, Aug 17, 6:56 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
656 PM EDT MON AUG 17 2009

NCZ005-006-VAZ033-044-180000-
CASWELL NC-FRANKLIN VA-PITTSYLVANIA VA-ROCKINGHAM NC-
656 PM EDT MON AUG 17 2009

...STRONG THUNDERSTORMS WILL AFFECT CASWELL...FRANKLIN...PITTSYLVANIA
AND ROCKINGHAM COUNTIES...

AT 655 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES
SOUTHWEST OF PENHOOK TO 5 MILES SOUTHEAST OF MAYFIELD...MOVING EAST
AT 10 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR PENHOOK AROUND 715 PM...WESTOVER HILLS
AROUND 730 PM...AJAX AROUND 745 PM AND DANVILLE AIRPORT AROUND 800
PM.

LAT...LON 3670 7967 3684 7965 3681 7971 3696 7976
      3703 7936 3663 7920 3655 7922 3654 7916
      3647 7914 3642 7958

EXPERIMENTAL

DS
Special weather statement, Aug 17, 6:59 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
659 PM EDT MON AUG 17 2009

VAZ035-045-046-180000-
AMHERST VA-APPOMATTOX VA-CAMPBELL VA-
659 PM EDT MON AUG 17 2009

...A STRONG THUNDERSTORM WILL AFFECT AMHERST...APPOMATTOX AND
CAMPBELL COUNTIES...INCLUDING THE EAST SIDE OF LYNCHBURG...

AT 657 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF LYNCHBURG CITY...MOVING NORTHEAST AT 10 MPH.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
MINOR FLOODING OF SMALL STREAMS IS POSSIBLE...AS WELL AS IN POOR
DRAINAGE AREAS AND URBAN LOCATIONS.

THIS STORM WILL BE NEAR CONCORD AROUND 715 PM...AND STONEWALL AROUND
745 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3728 7906 3741 7921 3765 7904 3747 7877

EXPERIMENTAL

SK
Special weather statement, Aug 17, 7:10 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
710 PM EDT MON AUG 17 2009

VAZ020-172345-
BATH VA-
710 PM EDT MON AUG 17 2009

...A STRONG THUNDERSTORM WILL AFFECT WESTERN BATH COUNTY...

AT 708 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF WARM SPRINGS...MOVING EAST AT 5 MPH.

WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL ALSO FALL FROM THIS STORM...WHICH IS MOVING VEY
SLOWLY. THIS WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR MOUNTAIN GROVE AROUND AND BACOVA JUNCTION
AROUND 745 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3818 7979 3799 7984 3803 7997 3807 7997
      3810 7993 3812 7994 3815 7993

EXPERIMENTAL

SK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 1:29 PM EDTSpecial Weather StatementRNKCity of Galax61 min
Aug 17, 2:50 PM EDTSpecial Weather StatementRNKTazewell55 min
Aug 17, 2:54 PM EDTSpecial Weather StatementRNKCarroll, City of Galax66 min
Aug 17, 3:10 PM EDTSpecial Weather StatementRNKCity of Danville35 min
Aug 17, 3:46 PM EDTSpecial Weather StatementRNKWythe59 min
Aug 17, 3:50 PM EDTSpecial Weather StatementRNKMecklenburg25 min
Aug 17, 4:08 PM EDTFlash Flood WarningRNKWythe112 min
Aug 17, 4:25 PM EDTSpecial Weather StatementRNKPittsylvania35 min
Aug 17, 4:29 PM EDTSpecial Weather StatementRNKRoanoke, City of Roanoke, City of Salem61 min
Aug 17, 4:36 PM EDTSevere Thunderstorm WarningRNKRoanoke26 min
Aug 17, 4:39 PM EDTSevere Thunderstorm WarningRNKGiles31 min
Aug 17, 4:44 PM EDTSpecial Weather StatementRNKBland, Wythe61 min
Aug 17, 4:48 PM EDTSpecial Weather StatementRNKMontgomery27 min
Aug 17, 4:56 PM EDTSpecial Weather StatementRNKPittsylvania64 min
Aug 17, 5:12 PM EDTSpecial Weather StatementRNKGiles63 min
Aug 17, 5:14 PM EDTSevere Thunderstorm WarningRNKMontgomery31 min
Aug 17, 5:56 PM EDTSpecial Weather StatementRNKCampbell, City of Lynchburg64 min
Aug 17, 6:56 PM EDTSpecial Weather StatementRNKPittsylvania, City of Danville64 min
Aug 17, 6:59 PM EDTSpecial Weather StatementRNKCity of Lynchburg61 min
Aug 17, 7:10 PM EDTSpecial Weather StatementRNKBath35 min

Nearby

Flash Flood Warnings in Virginia, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.